Arizona, 2020Damaging Wind in Arizona, May 30, 2020
May 30, 2020 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms produced gusty winds across Santa Cruz and Eastern Pima counties during the afternoon of May 30th. One storm produced a severe wind gust at Tucson International Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced gusty winds across Santa Cruz and Eastern Pima counties during the afternoon of May 30th. One storm produced a severe wind gust at Tucson International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 30, 3:07 PM MST, 42 minutes earlier.
Area forecast discussion, May 30, 3:07 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
307 PM MST Sat May 30 2020
.SYNOPSIS...Much hotter than normal temperatures continue through
the weekend. Lingering moisture will result in a threat for
showers and thunderstorms through the weekend and into early next
week.
&&
.DISCUSSION...Storms are developing and progressing much as
discussed in the intermediate update this morning. Initiation was
in the mountains on the eastern flank of the moisture convergence
field and is now spreading north and west partially driven by
outflow. Narrow and relatively brief rain shafts have been dodging
gages so far, but dual pol STA suggest over 1/3 inch at the
cores. Still struggling with the shear environment but we should
be able to support a few more storms in valley locations. The main
problem at this point is the anvil shading parallel to storm
motion. As such, our most active area is now focusing along
outflow that has pushed westward out from under the cloud cover.
We should taper off quickly in the evening hours as any residual
outflows push into drier air.
The high center currently near central New Mexico will continue to
slowly shift eastward over the next 36 hours as a trough digs
along the west coast and a deep inverted trough pushes across
northern Mexico. As this happens, the heat will continue to abate
somewhat, while we continue to maintain a southerly component to
our flow. Sonora has a wide area of precipitable water over 1
inch, which will keep us in isolated valley to scattered mountain
thunderstorms in the afternoons through at least Monday.
As the ridge reasserts itself the weak low in the easterlies will
fill and likely not end up being much of a factor for us. We'll
lose a little moisture at that point with the trough remaining
west of our area, with afternoon storms ending by mid week. If the
trough is able to push in a little further inland the second half
of the week as suggested by ensembles and ensemble means, we
should see additional drying by next weekend.
Our second tropical system TD Two-E has shown a little
organization well south, off the coast of Guatemala. Not expected
to be a factor for our area.
&&
.AVIATION...Valid through 01/00Z.
Isolated to scattered -TSRA/-SHRA thru 31/05Z favoring an area from
Nogales to Kitt Peak to Picacho Peak to KSAD to west of KDUG, and in
the White Mountains northeast of KSAD. Brief wind gusts to 40 kts
may occur due to tstm outflows. Otherwise, SKC-FEW clouds above 15k
ft MSL west of Kitt Peak, with SCT-BKN clouds at 11k-15k ft MSL from
Kitt Peak eastward. Outside of any tstm outflows, SFC wind generally
12 kts or less favoring a SELY/SLY direction, with some gusts around
20 kts thru the early evening hours due to strong surface heating.
Isolated to scattered -TSRA/-SHRA developing again aft 31/18Z east
and south of TUS. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect isolated to scattered afternoon and evening
thunderstorms across portions of the area through Tuesday. The daily
coverage will generally favor an area bounded by Nogales to Kitt
Peak to Picacho Peak to Safford to Bisbee, as well as the White
Mountains. Thus, mainly dry conditions across western Pima County
and near the New Mexico state line. Isolated to scattered afternoon
and evening thunderstorms Wednesday and Thursday will mainly occur
east of Tucson. A slight chance of thunderstorms by next Friday will
be limited mostly to the White Mountains. Gusty and erratic winds
will occur at times due to thunderstorms outflows, and potential
fire starts due to lightning. Otherwise, 20-foot winds will mainly
remain under 15 mph, although occasional afternoon gusts due to
strong surface heating.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Sunday for AZZ501>507-509.
&&
Public...Meyer
Aviation...Zell
Fire Weather....Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, May 30, 2:00 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Sat May 30 2020
AZZ504-513-302130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
200 PM MST Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
230 PM MST...
At 200 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Summit.
LAT...LON 3175 11083 3174 11097 3202 11111 3206 11088
TIME...MOT...LOC 2100Z 147DEG 9KT 3186 11096
Zell
Special weather statement, May 30, 3:42 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Sat May 30 2020
AZZ502-504-302315-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
342 PM MST Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...
At 341 PM MST, Doppler radar was tracking several strong
thunderstorms, with one in particular 13 miles northwest of Three
Points, or 26 miles southwest of Marana, moving northeast at 20 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Tucson, Marana, Three Points, Avra Valley, Saguaro National Park
West, Tucson Estates, Picture Rocks, San Pedro and Silver Bell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3202 11146 3215 11161 3229 11159 3250 11150
3244 11126 3223 11104
TIME...MOT...LOC 2241Z 203DEG 16KT 3215 11149
CernigliaThunderstorm Wind, Pima
- When
- May 30, 3:49 PM MST to 3:51 PM MST
- Where
- Pima County, 1.91 mi W of (Tus)tucson Intl Arp to 0.54 mi ENE of Emery Park
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.118, -110.983
A thunderstorm dissipated near Interstate 19 creating thunderstorm outflow winds that produced a gust of 69 mph at Tucson International Airport. Airport tower personnel reported that the building shook as a result of the winds and blowing dust briefly reduced visibility near the south end of the airfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Washington, May 30, 20201 death · $196,000 · 63 kt wind · 10 events
- Damaging Winds and Lightning Strike in Washington, May 30, 20201 death · 4 injured · $12,000 · 63 kt wind · 11 events
- Flash Flood and Hail in Oregon, May 30 to 31, 20202 in hail · 35 events
- Damaging Winds in Utah, May 30, 202080 kt wind · 31 events
- High Wind and Strong Wind in Nevada, May 30 to 31, 2020$5,000 · 58 kt wind · 27 events
- Flash Flooding and Flood in Colorado, May 30, 20201 in hail · 26 events
- Damaging Winds in Idaho, May 30 to 31, 202072 kt wind · 15 events
- Damaging Winds in Idaho, May 30, 202067 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, May 30, 2020$1,000 · 1.75 in hail · 5 events
- Hail in Oregon, May 30, 20201.75 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20202 events
- Dust Storm in Arizona, May 30, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895908.